Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 264, NWS Norman, OK

June 8, 2002Caddo County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2002, 7:24 PM CDT for Caddo County, Washita County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 7:24 PM CDT (00:24 UTC)
Expired
Jun 8, 2002, 8:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Caddo County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090024
SVROKC
OKC015-149-090115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 815 PM CDT

* AT 723 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES WEST OF CARNEGIE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARNEGIE AND EAKLY

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3514 9883 3506 9866 3510 9849 3538 9858

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT JUN 8 2002

FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW
TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES
FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND
SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS
BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD
SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT
NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL
AND SE OK LATER TONIGHT.

AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST
AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY
OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS
OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S.  UNFORTUNATELY
...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX
WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH
TUESDAY.  ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES
EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX
60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO.  ECMWF
LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO
AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH
HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO.

FCSTID = 13
OKC   70  87  72  89 /  30  10  10  10
HBR   70  92  72  93 /  30  10  10  10
SPS   71  92  73  93 /  30  10  10  10
GAG   70  94  70  95 /  20   0  10  20
PNC   70  89  70  91 /  30  10  10  10
DUA   72  87  73  88 /  30  20  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 8, 3:43 PM CDT, 3 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    OAKWOOD                   OK   .75 INCH HAIL
06/08/02   DEWEY                          REPORTED BY FIRE DEPT.
Local storm report, Jun 8, 5:42 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT SAT JUN 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    BURNS FLAT                OK   .75 INCH HAIL
06/08/02   WASHITA                        REPORTED BY HAM (W7BD)
Special weather statement, Jun 8, 5:49 PM CDT, 1 hour 35 minutes before
OKZ004>048-050>052-TXZ083>090-090200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT SAT JUN 8 2002

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REACH MARGINALLY SEVERE LEVELS FOR SHORT PERIODS
OF TIME THROUGH MID TO LATE EVENING OVER PARTS OF OKLAHOMA.

LOCATION...
THE MOST LIKELY AREAS WILL BE IN A 60 MILE WIDE AREA CENTERED FROM
SWEETWATER...TO CORDELL...TO GRACEMONT...TO PAULS VALLEY...TO ATOKA.

TIMING...
THE STRONGEST STORMS AND MOST WIDESPREAD COVERAGE WILL BE THROUGH 10
PM THIS EVENING.

EXPECTED WEATHER AND IMPACTS...
THE MAIN WEATHER THREAT WILL BE VERY HEAVY FLASH FLOOD PRODUCING
RAINFALL. THE SEVERE WEATHER THREAT WILL BE LIMITED TO DIME TO
NICKEL SIZE HAIL WHICH WILL POSE A MINIMAL THREAT TO PEOPLE AND
PROPERTY.

DISCUSSION...
AN OUTFLOW BOUNDARY FROM SOUTHWEST INTO SOUTHCENTRAL OKLAHOMA FROM
ONGOING THUNDERSTORMS WILL CONTINUE TO BE THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. FLASH FLOOD PRODUCING
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WILL ACCOMPANY THE
STRONGEST STORMS IN AREAS FROM CHEYENNE AND ERICK... TO CORDELL...
HOBART... GRACEMONT AND ANADARKO. ADDITIONAL HEAVY RAINFALL IS
POSSIBLE ALONG INTERSTATE 35 IN SOUTH CENTRAL OKLAHOMA FROM SULPHUR
TO PAULS VALLEY AND EASTWARD TO ADA.  THUNDERSTORMS SHOULD GRADUALLY
BEGIN TO DECREASE IN AREAL COVERAGE AND INTENSITY BETWEEN 8 AND 9 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

MILLER/24
Local storm report, Jun 8, 5:50 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SAT JUN 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    1 SSW CHEROKEE            OK   59 MPH WIND GUST
06/08/02   ALFALFA                        REPORTED BY OKLAHOMA
                                          MESONET

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:13 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
Jun 8, 8:59 PM CDTSevere Thunderstorm WarningOUNCaddo46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.